MAUDE Adverse Event Report: BOVIE MEDICAL BOVIE; DIPOSABLE ELECTROSURGICAL PENCIL WITH BLADE AND HOLSTER

BOVIE MEDICAL BOVIE; DIPOSABLE ELECTROSURGICAL PENCIL WITH BLADE AND HOLSTER
Catalog Number ESP1H
Health Effect - Clinical Code Superficial (First Degree) Burn (2685)
Date of Event 04/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reporter alleged: "we had a patient burned on the inside of their cheek on (b)(6) 2021, with a bovie that malfunctioned during a tonsillectomy.The non-coated bovie tip had been switched out for a megadyne coated tip.The electrosurgical pencil is item # esp1h.I do not have the lot number for the pencil as the package was discarded.The generator is the aaron or pro 300, ref: (b)(4), sn: (b)(4)." the pencil was returned and evaluated, but no problem could be confirmed with the device.It performed as intended.We believe there are two possible root causes for the burn: the electrode was activated for a longer period of time in comparison to the time specified in generator ifu.General operating principle stated in ifu mc-55-230-001 revision 4 states "under maximum power settings and rated load conditions (cut i, 200 watt @ 300 ohm load), the generator is suitable for activation times of 10 seconds on followed by 30 seconds off for 30 minutes." timing of use of the device was unknown by the reporter.Risidual heat from using the electrode for an unknown period of time may have led to the burns via touching the hot electrode to the patient.Based on this information, this can been seen as the final report.If additional information is received that alleges additional patient involvement or need for corrective actions, a follow up report will be submitted.
 
Event or Problem Description
The reporter alleged: "we had a pt burned on the inside of their cheek on (b)(6) 2021, with a bovie that malfunctioned during a tonsillectomy." the user was using an aaron or pro 300, a bovie esp1h push button pencil with a megadyne coated electrode.

Brand Name
BOVIE
Common Device Name
DIPOSABLE ELECTROSURGICAL PENCIL WITH BLADE AND HOLSTER
Manufacturer (Section D)
BOVIE MEDICAL
5115 ulmerton rd.
clearwater FL 33760
MDR Report Key11794081
Report Number3007208013-2021-00017
Device Sequence Number16374354
Product Code GEI
UDI-Device Identifier10607151001442
UDI-Public10607151001442
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K936304
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial
Report Date (Section B) 05/07/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberESP1H
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/05/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/12/2021
Initial Report FDA Received Date05/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1